Alert archive / Arkansas / Tornado Warnings in 2004

Tornado Warning 24, NWS Little Rock, AR

October 18, 2004Dallas County, Arkansas

NWS Little Rock, AR issued this tornado warning at Oct 18, 2004, 7:26 PM CDT for Dallas County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 7:26 PM CDT (00:26 UTC)
Expired
Oct 18, 2004, 8:15 PM CDT
In force
49 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Dallas County, AR

The radar

The Little Rock radar (KLZK), 96 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3499 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
4.3
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 190026
TORLIT
ARC039-190115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 815 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES SOUTHWEST OF CARTHAGE...OR ABOUT 21 MILES
  NORTHWEST OF FORDYCE...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CARTHAGE AROUND 740 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3400 9286 3414 9255 3412 9245 3412 9245
      3406 9242 3405 9248 3399 9248 3395 9243
      3387 9269 3384 9277

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:20 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 18, 3:20 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 PM CDT MON OCT 18 2004

.DISCUSSION...
PLENTY OF ACTIVE WEATHER THIS MORNING...WITH NUMEROUS WARNINGS
ISSUED. STORM SURVEYS BEING CONDUCTED THIS AFTERNOON FOR DAMAGE SEEN
IN SALINE COUNTY.

WARM FRONT IN SOUTHERN MISSOURI...WITH A DRY LINE IN EASTERN
OKLAHOMA. DRY LINE WILL MOVE EAST LATE THIS AFTERNOON/EARLY TONIGHT.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
EVENING...BUT NOT LOOKING AT WIDESPREAD SEVERE WEATHER. COULD SEE
SOME HEAVY RAINFALL AGAIN...ESPECIALLY IN THE SOUTHWEST...BUT DUE TO
UNCERTAINTY...HAVE NOT INCLUDED IN ZONES. DID INCREASE QPF AMOUNTS
THOUGH.

ACTIVITY WILL MOVE TO THE EAST/NORTHEAST TUESDAY AS UPPER TROUGH
MOVES INTO THE GREAT LAKES REGION. KEPT SOME POPS IN THE
EAST/SOUTHEAST...DECREASING IN THE AFTERNOON AND EVENING HOURS.

DECREASED POPS WEDNESDAY...AS UPPER RIDGE MOVES OVERHEAD AND
MOISTURE IS LIMITED.. DID NOT FEEL CONFIDENT PULLING POPS ALL
TOGETHER...BUT SHOWED A DOWNWARD TREND. KEPT CHANCE POPS GOING FOR
THURSDAY...BUT THESE MAY NEED TO BE DECREASED AS WELL.

NEXT SYSTEM MOVES INTO THE STATE FRIDAY...WITH COLD FRONT ENTERING
LATE FRIDAY AFTERNOON. WITH THE LOW PRESSURE CENTER HEADING TO THE
NORTHEAST...NOT A LOT OF SUPPORT WITH THIS SYSTEM IN REGARDS TO
SEVERE WEATHER. STILL ENOUGH LIFT FOR CHANCE OF SHOWERS AND
THUNDERSTORMS. FRONT MOVES THROUGH THE STATE SATURDAY...BUT WILL
MOVE BACK NORTH ON SUNDAY. DRY WEATHER IN THE FORECAST FOR MONDAY AS
UPPER RIDGE MOVES NORTH.

TEMPS WILL BE TRICKY DEPENDING ON CLOUD COVER...BUT FOR THE MOST
PART WILL BE ABOVE NORMAL. READINGS WILL BEGIN TO COOL DOWN WITH
COLD FRONT SATURDAY...BEFORE CLIMBING AGAIN WITH WARM FRONT ON
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    65  84  64  84 /  30  20  20  20
HARRISON AR       59  82  57  82 /  30  10  10  20
HOT SPRINGS AR    65  85  64  85 /  30  20  20  20
PINE BLUFF AR     67  84  65  85 /  40  30  20  20
MOUNTAIN HOME AR  59  81  57  81 /  30  10  10  20
MONTICELLO AR     68  84  66  85 /  50  30  20  20
SEARCY AR         64  83  62  83 /  40  20  20  20
MOUNT IDA AR      65  85  63  85 /  30  20  10  20
RUSSELLVILLE AR   63  83  61  84 /  30  20  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58
Hazardous weather outlook, Oct 18, 6:40 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
640 PM CDT MON OCT 18 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
640 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
STATE THROUGH THE OVERNIGHT HOURS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE AS A UPPER LEVEL DISTURBANCE MOVES THROUGH THE STATE.

THE MAIN AREA OF ACTIVITY WILL BE EAST OF A LINE FROM MAMMOTH
SPRING...TO CONWAY...TO HOT SPRINGS...TO TEXARKANA. WHILE THE MAIN
CONCERNS ARE WITH LARGE HAIL AND DAMAGING WINDS...ISOLATED TORNADOES
CAN NOT BE RULED OUT. THE ACTIVITY WILL MAINLY BE DURING EARLY
EVENING HOURS...BEFORE THE UPPER SYSTEM MOVES TO THE NORTHEAST OF
THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM HUMID AND UNSTABLE AIR WILL REMAIN IN PLACE ACROSS ARKANSAS
THROUGH MOST OF THE WEEK. NO SIGNIFICANT FRONTS OR LOW PRESSURE
SYSTEMS ARE EXPECTED THROUGH FRIDAY BUT THERE WILL BE A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE STORMS COULD
DEVELOP AT ANY TIME.

AN UPPER LEVEL LOW WILL COME CLOSER TO ARKANSAS BY THE WEEKEND
AND A COLD FRONT MAY REACH THE STATE. AS THIS OCCURS...THE CHANCE
OF SEVERE WEATHER MAY INCREASE ACROSS ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH EARLY TONIGHT.
THE AREAS MOST LIKELY FOR SPOTTER ACTIVATION WILL BE NORTHERN AND
CENTRAL ARKANSAS.

58

In the hours before

Local storm report, Oct 18, 4:24 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
424 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             DRASCO                  35.63N 91.95W
10/18/2004  1.00 INCH        CLEBURNE           AR   POST OFFICE

&&

22
Local storm report, Oct 18, 5:02 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
502 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BETHESDA                35.78N 91.78W
10/18/2004  0.75 INCH        INDEPENDENCE       AR   EMERGENCY MNGR

&&

22
Local storm report, Oct 18, 5:08 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
508 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SOUTH SIDE              35.70N 91.62W
10/18/2004  0.88 INCH        INDEPENDENCE       AR   EMERGENCY MNGR

&&

22
Local storm report, Oct 18, 5:11 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
511 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             DESHA                   35.73N 91.68W
10/18/2004  0.75 INCH        INDEPENDENCE       AR   TRAINED SPOTTER

&&

22
Special weather statement, Oct 18, 6:51 PM CDT, 35 minutes before
ARZ004>007-013>015-023-031-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
651 PM CDT MON OCT 18 2004

TORNADO WATCH #858 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
MARION...BAXTER...FULTON...SHARP...SEARCY...STONE...IZARD...
VAN BUREN...AND CONWAY.

TORNADO WATCH #858 REMAINS IN EFFECT FOR...
INDEPENDENCE...CLEBURNE...JACKSON...FAULKNER...WHITE...WOODRUFF..
PULASKI...LONOKE...PRAIRIE...AND MONROE.

THE TORNADO THREAT HAS DIMINISHED OVER PARTS OF NORTH CENTRAL
ARKANSAS...BUT CONTINUES OVER CENTRAL...EASTERN AND NORTHEASTERN
ARKANSAS.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:14 PM CDTSevere Thunderstorm WarningLZKDallas61 min
Oct 18, 7:32 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson58 min
Oct 18, 9:01 PM CDTSevere Thunderstorm WarningLZKArkansas44 min
Oct 18, 9:04 PM CDTSevere Thunderstorm WarningLZKJefferson, Lincoln56 min
Oct 19, 6:37 AM CDTSevere Thunderstorm WarningLZKBradley, Drew53 min

Nearby

Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.